Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 213, NWS Lubbock, TX

July 3, 2017Bailey County, Parmer County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jul 3, 2017, 5:15 PM CDT for Bailey County, Parmer County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2017, 5:15 PM CDT (22:15 UTC)
Expired
Jul 3, 2017, 5:45 PM CDT
In force
30 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Bailey County, TX, Parmer County, TX

The radar

The Cannon AFB radar (KFDX), 83 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 821 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
821 J/kg
Mixed-layer CIN
-324 J/kg
Mixed-layer LCL
2010 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:51 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 3, 2:51 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
251 PM CDT Mon Jul 3 2017

.DISCUSSION...
The forecast continues to remain not so exciting as an upper high
dominates to our west. While this will help keep us warm, it will
also help give us continued rain chances. Recent heavy rains along
with mostly south to southeasterly surface winds will help keep
dewpoints in the 50s and 60s with the occasional upper 40. Terrain
induced convection is expected to develop most days along the
mountains of NM and push southeastward during the afternoon and
evenings following weak northwesterly upper flow. The one exception
to this looks Tuesday into early Wednesday when a shortwave moves
around the upper high and brings a front into the region.
Disorganized convection has the potential to develop along the
front, but how much rain we will see will depend on the timing of
the fropa with the passage of the shortwave. The current timing for
models could hamper many Independence Day celebrations, particularly
fireworks, as the GFS has the front pushing all the way through the
FA by 00Z. The 00Z ECMWF showed a similar solution, but the current
12Z run keeps the front mostly to the north and does not push a
front through until Wednesday evening. It does, however, fire
convection along the axis of the passing shortwave late in the
afternoon. A marginal risk for severe storms does exists tomorrow
afternoon and evening with the biggest threat being hail around 1
inch and winds over 60 mph. One other hazard consideration, given
many people will be outdoors, is lightning. Those attended outdoor
events should have shelter available nearby for the possibility of
thunderstorms.

Wednesday will be a few degrees cooler behind the front with highs
in the low to mid 90s. Beyond Wednesday the pattern should be
similar to what we have been experiencing for the past several days
with highs in the 90s, mostly southerly winds, and chances of precip
most afternoons and evenings. A lull precip is expected later this
week around Friday as the upper high extends eastward.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

51
Hazardous weather outlook, Jul 3, 11:25 AM CDT, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1125 AM CDT Mon Jul 3 2017

TXZ021>044-041630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1125 AM CDT Mon Jul 3 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight
Thunderstorms may once again develop this evening across the TX
Panhandle and move southeast into parts of the South and Rolling
Plains during the late afternoon into the overnight hours. A few
storms could become marginally severe with wind gusts to 65 mph
and quarter sized hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Late evening and overnight thunderstorms are possible through
mid-week, with a few storms potentially becoming severe. By
Thursday, drier weather is expected to form across the region.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be needed later this afternoon and
tonight.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 4:45 PM CDTSevere Thunderstorm WarningLUBParmer30 min
Jul 3, 5:45 PM CDTSevere Thunderstorm WarningLUBBailey, Lamb, Parmer30 min
Jul 3, 6:13 PM CDTSpecial Weather StatementLUBLamb32 min
Jul 3, 6:46 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Lamb, Swisher29 min
Jul 3, 6:51 PM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lamb24 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.